Skip to content

Alert issued following increase of overdose events across Fraser Health

Fraser Health says substances are believed to be contaminated with benzodiazepines
overdose
Emergency personnel attend to an individual experiencing a drug overdose on the Downtown Eastside. | Dan Toulgoet.

Fraser Health is warning residents within its vicinity of an apparent increase in overdose deaths.

In a post on its website, the authority — stretching from Burnaby to Boston Bar — says friends, family and community members that are using opioids or stimulants are facing increased risk from both injection and inhalation. 

Specifically, substances are believed to be contaminated with benzodiazepines, which can complicate overdose response. Fraser Health says it's also noticed an increase in overdoses related to a yellow- and black-brown substance. 

"Fraser Health has continued with all services and have expanded virtual capacity to engage with people who use substances, and continues to look at ways to enhance support for people who use drugs," the alert reads. 

"Fraser Health has taken a comprehensive approach to addressing the public health overdose emergency in our region, including distribution of naloxone and training, overdose prevention and supervised consumption services, and fast-tracking pathways to substance use treatment and care."

The authority lists the following on how to recognize opioid overdoses: 

  • Breathing slow or absent
  • Cannot be woken up or not moving
  • Choking or coughing, gurgling or snoring sounds
  • Cold or clammy skin
  • Dizziness and disorientation
  • Discolouration of lips and nails
  • Pupils extremely small

Tips for safer use include: 

  • Get a naloxone kit 
  • Use less than you normally would
  • Do a tester
    • Try a little before your regular amount
  • Try not to use alone and if you do, have someone check on you or use the lifeguard app
  • Stagger use with friends so someone can respond if needed
  • Know the signs of overdose
  • Call 911 quickly when you notice something isn't right
    • The Good Samaritan Drug Overdose Act provides immunity from simple possession charges for those who call 911 in the case of an overdose
  • If you suspect the overdose is caused by suspected/contaminated benzo, communicate this when help arrives
  • Provide breaths
    • Every five seconds until the person regains consciousness or help arrives.
push icon
Be the first to read breaking stories. Enable push notifications on your device. Disable anytime.
No thanks